A Local Epidemic of Laced Heroin Causing Skin Necrosis

A 26-year-old female presented to our emergency department (ED) with the chief complaint of “sores on arms.” The patient was resting comfortably on the stretcher in a long sleeve jacket. She was a pleasant young woman who explained that she was an intravenous (IV) heroin drug user and that earlier that day, she had tried to check into a rehabilitation facility and was turned away. She reported that they would not take her until she sought medical attention for the “sores on her arms.”

She reported that she noticed the rash a few months ago, and, initially, it started as small spots but had gradually gotten worse each time she injected heroin. She also reported that her friends, who also used intravenous (IV) heroin, have similar lesions. She denied any pain or itchiness associated with the rash. She denied any fever, chills, or other symptoms associated with the rash.

Upon removing her jacket for the physical exam, it was noted that her forearms were necrotic with large green and black scales that felt like the texture of leather (Figure 1). There was no sensation in the areas affected, with distal preservation of neurovascular function. The remainder of her physical exam, including vital signs, was normal.

Click to unblur and zoom
Figure 1.
Black and green necrotic and scaly lesions of the patient’s forearms.

A full sepsis workup was initiated, including broad-spectrum antibiotics. Remarkably, her labs were all normal. Radiographs revealed gas in the subcutaneous tissue. The patient was admitted to the hospital and went for surgical debridement the next day. She did well post-op and was discharged home from the hospital.

Discussion

Initially, it was thought that this patient was unintentionally using a synthetic opioid, which is well-known in Russia, called desomorphine and is also known as “krokodil” or “the flesh-eating zombie drug.” However, a few weeks after seeing this patient, a public service announcement was released by the sheriff’s department titled “Rizzy Powder” [8]. The safety bulletin addressed a trend of recently arrested IV heroin users in that were found to have necrotic skin lesions secondary to using heroin that had been cut with a powder called Rizzy, a powder used to dye flowers for centerpieces, which, once injected, causes skin necrosis. Rizzy is a concentrate used to keep flowers fresher for longer, with packaging that specifically says “Toxic. Do not ingest. Keep out of reach of children. Call Doctor immediately if ingested.”

As highlighted in the introduction section, Rizzy is not the first substance to be used to lace street drugs and will not be the last. For this reason, it is imperative to have a high index of suspicion in patients with a history of drug abuse.

Leave a Reply

Your email address will not be published.

Auto closing in 2 seconds
Auto closing in 2 seconds